Skip to content
Allergic to sun/heat? Always get swelling around my eyes afterwards.
avatar
eriinb posted:
For the past two years, I've been having some sort of reaction after being outside for a while on a hot and sunny day. The day of exposure is fine - no sun burn or any obvious discomfort, but it's always the next day or usually two days after when I wake up, it's there.

It's swelling under my eyes and sometimes up around the eyelids if it's quite bad. The swelling lasts a couple days, and the effects on the skin (saggy and wrinkly) last a good few days. While the swelling is there, the area is quite painful, it feels raw and stings. And then as the swelling goes away, it starts to itch. The actual eye balls are fine - no irritation, redness, blurred vision, etc.

It's been quite random, so I haven't been able to figure out a pattern of what is causing it or how to prevent it. In terms of location, it's happened to me while in Tennessee, Massachusetts, Fiji, and New Zealand. One doctor told me it's a heat allergy and to wear sun glasses while out. However, another doctor told me a heat allergy doesn't exist. I've tried avoiding eye creams (thinking it was a chemical in the cream reacting with the sun), wearing sun glasses, wearing hats, staying in the shade, and it doesn't always help. Antihistimines don't help, either with regard to prevention nor treatment once the swelling has begun. Ice doesn't bring the swelling down. The only thing that helps bring the swelling down has been Prednisone.

It's seriously so random. It doesn't always happen, and when it does happen, usually one eye gets it worse than the other.

It's getting quite bothersome. I'm beginning to get stressed out about being outside on a nice day. So far the doctors I've seen haven't been much help. What is this and how do I prevent it?? (The pic I've included is one of the only ones I have - it's not very good quality and doesn't show it at it's worst)
Reply
 
avatar
eriinb responded:
 
avatar
eriinb responded:
And to specify, the antihistamine that hasn't worked was Fexofenadine under the name Telfast in New Zealand.
 
avatar
Cfrancodeflores replied to eriinb's response:
I have had the same issue for the past 5 weeks straight! The only thing that has helped is also Prednisone. I don't notice it when in the sun but my eyes swell and have the same after effect. I also don't have issues with my eyeballs- just around. It also affects me around my mouth as well. Please let me know what you have if you have been able to figure it out!
 
avatar
sbawarski replied to Cfrancodeflores's response:
I developed this problem this spring and no antihistamine has worked only Prednisone also. I do not have any reaction until the next morning and it lasts a couple of weeks. My sinus area on my face also swells in addition to my entire eye scocket, eyelids and under the eyes. It is extremely red and eventually peels. I always wear sun glasses and sun block. The allergist I saw could not help except with the Prednisone. If I am only in the sun for 5 ten minutes it still happens. It does not even have to be a hot sunny day. Any solutions to this problem ????
 
avatar
eriinb replied to sbawarski's response:
Hey guys,

So it's been about a year since I posted this initial discussion. Unfortunately I still dont have any solutions.

Since my last post a year ago, I saw an allergist. I had the prick testing done on my arm, patch testing on my back, and lots of blood work. Nothing provided any answers. The allergist seemed pretty stumped.

A friend of my mother's is also having the same reaction we are. She saw the same allergist I did, and same thing - no answers.

What I started doing was stocking up on prednisone and take it as needed. I know it's bad to take prednisone regularly, so i would try to take it as little as possible. Usually, if I took one pill at the onset, that would be enough to stop the reaction so I wouldn't have to take any more. However, my good friend is a MICU nurse, and she said it's almost just as bad to randomly start and stop prednisone like that. So again, I'm not sure what the best approach is.

The past couple of months I actually have had some relief of symptoms thankfully, so I can be outside now without any reactions in the next couple of days. However, I have no idea why it's been getting better. It's been just over 3 years since I had my first reaction, so I'm wondering if whatever it was ran its course? They say your body changes every 7 years or something like that, so maybe it's something like that. I seriously have no idea.
 
avatar
atti_editor replied to eriinb's response:
Hi eriinb,

Thank you so much for checking in and letting us know how you are doing and what you have found! Glad to hear that you are having some relief from your symptoms, and no reactions for a few days!!!
 
avatar
rita16255 responded:
I have the exact symptoms. It started every year around ragweed season. I do a lot of stuff in the fields so I put it together with the ragweed. After a while it would leave until the next year. This year however it began early spring and has not left. It has gotten better and then worse again. Like you the predisone helped but after I finished it would just come back. Ive been to my family dr, eye dr, allergy dr and two dermatologists. One dermatologist told me my ragweed allergy had turned into chronic actinic dermatitis and to stay out of the sun as well as the fields. He wants to put me on an autoimmune medicine. The other dermatologist told me the sun has nothing to do with it and told me I have sehboric dermatitis which makes no sense either. Im getting a patch test soon but for now I dont know if I should go outside or not.Im surrounded by corn fields.


Helpful Tips

Eczema CareExpert
Emerging research has shown that skin barrier dysfunction plays a central role in atopic dermatitis. Both the involved skin and even the ... More
Was this Helpful?
24 of 34 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center